Is amiodarone an underrecognized cause of acute respiratory failure in the ICU?
Ashrafian H., Davey P.
Amiodarone is a commonly used anti-arrhythmic agent, with well-recognized chronic toxicity. Less well known is amiodarone's potential to cause acute lung damage, which can be severe or, occasionally, life-threatening. Lungs that have already been exposed to physical insults, such as the lungs of patients undergoing cardiac surgery, are particularly susceptible to acute pulmonary toxicity (APT). Unfortunately, cardiac surgery is one of the clinical scenarios in which amiodarone is most commonly used. After reviewing the data, and even in the context of difficulties and discrepancies in the existing literature, we contend that there is sufficient evidence of amiodarone's potentially serious side-effect profile in surgical ICU patients to advise continued caution in its use with this severely ill patient group. We suggest that amiodarone has a potentially important, though underrecognized, role in inducing an APT/ARDS in some patients, such as those undergoing cardiac surgery. We also provide a hypothesis to explain the mechanism by which amiodarone causes lung damage.